NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Thursday, September 18, 2014
Total blood cell count and azoran
My father is suffering from mysthenia gravis. He has gone through thymactomy before few years and once treated with plasmapheresis and before thymactomy he was once taken through IVIg.
Recently he has started developing weekness and doctor has suggested him to stop azoran medicine. His blood counts measure after 15 days from stoping the dose is approx. 4000. He has been asked to not to start azoran for few more days.
So I have this basic question about what should be the blood cell count for a normal operation and what are the problems associated with reduced count. What precautions are required while stopping azoran dose.
There are two points here. The first one sounds like your father may have had a worsening of his myasthenia and the doctors are trying to decide how to proceed again. If that is the case, and the myasthenic symptoms (fatiguing weakness, double vision, trouble talking and chewing and swallowing, and worsening shortness of breath) are worsening, then the doctors are trying to decide how to treat that. But if your father has not had worsening of his myasthenic symptoms and just worsening of fatigue because of anemia, as might be indicted by a low red blood cell count, then we have a separate issue.
As Azoran (azathioprine, or Imuran) is one of the treatments to turn down the immune system of people who have myasthenia, it is interesting to try to decrease or stop the drug when the disease might be flaring. When you are talking about blood cell counts, there are white and red blood cells that we worry about. Azoran can decrease both, and when too low, we sometimes have to reduce the drug or come off of it. Too low a white blood cell count leads to higher risk of infection. Too low a red blood cell count leads to fatigue and anemia. It sounds like your father may have had too low a cell count with the Azoran and they are trying to balance medication side effects with disease treatment. That can be tricky. I wish you, your father, and your father's doctor team luck.
Robert W Neel, IV, MD
Assistant Professor of Neurology
College of Medicine
University of Cincinnati